Q. I have been using inhaled beclomethasone and Beconase spray for asthma and allergies for three years. Recently an optometrist warned me that he sees cases of cataracts quite often in people using steroids like these.

My pulmonologist says he is not aware of any increased incidence of cataracts among patients on these drugs. The PDR I found in the library states: “There is no information about the possible long-term systemic effects of the agent.” The PDR is a product of the pharmaceutical industry, though, so I would appreciate your overview.

A. You must have found an old PDR (Physicians’ Desk Reference). The current edition cautions, “Rare instances of glaucoma, increased intraocular pressure, and cataracts have been reported following the inhaled administration of corticosteroids.”

Other inhaled corticosteroids such as Advair or Symbicort may also trigger such complications after long-term use. Do not stop your medication without your doctor’s supervision, however. It may be necessary for controlling your asthma.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Nicole
    Reply

    I have asthma and have been using inhalants from a young age (starting from 4)… at certain points of my life I was on very heavy doses (>1200mg). BY the time I was 17 or 18 I began to develop cataracts in my left eye.

  2. Bruce
    Reply

    I have just turned 51 and need to get cataract surgery. I too have used Beconase for many years for hay fever and rhinitis – always as per the instructions on the box, and not using it continuously year after year (ie. taking breaks). With even cursory research on the Net, this side-effect is not as “rare” as it is stated to be in the official Glaxo-Smith-Kline sources.

  3. jody c.
    Reply

    I began taking Beconase in my early 30’s. At 42 I was diagnosed with glaucoma. I am white with no history of the disease in my family.

  4. Marilyn W.
    Reply

    I found this question from a reader re. asthma medicines containing steroids and the incidence of cataracts. I was diagnosed in 1994 with asthma and started using Albuterol and Azmacort several times daily. My doctor said I would eventually develop cataracts in 8 to 10 years, but “We can cure cataracts, we can’t cure asthma.” By 2004, after 10 years of this daily regimen (subbing Singular for Azmacort for 2 years), I gave in and scheduled cataract surgery on both eyes.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.